• Thyrotoxicosis with a normal serum triiodothyronine (T3) concentration has been described with a variety of acute and chronic illnesses occurring in association with thyrotoxicosis. We describe the first case to our knowledge of thyroxine (T4) toxicosis in a 16-year-old boy with diabetic ketoacidosis. Although the clinical manifestations of hyperthyroidism were mild, thyromegaly and persistent tachycardia suggested thyrotoxicosis. Serum T4 levels were elevated; however, the serum T3 level was normal. Measurement of reverse T3 (rT3) initially revealed an elevated level that decreased over several days as T levels increased into the toxic range. Peripheral conversion of T4 to T3 was apparently inhibited by diabetic ketoacidosis and there was a concomitant increase in rT levels, suggesting that conversion of T4 to rT3 was increased during acute ketoacidosis. Assessment of thyroid function based on serum T3 levels in diabetics may be misleading during ketoacidosis or uncontrolled diabetes.
(Arch Intern Med 140:408-410, 1980)